In classic Hollywood films, fainting is usually portrayed with dramatic flair. Overcome with shock, an actress will put the back of her hand to her forehead and fall limply into the arms of her leading man. In real life, however, shock and stress aren’t the only triggers of fainting, or vasovagal syncope (pronounced vay-zho-vay-gul sing-kuh-pee).
“While it is true that extreme pain, intense emotion, the sight of blood, or even straining yourself during a bowel movement are common triggers of vasovagal syncope, fainting could also be caused by an underlying medical condition,” said Valerie Zarza-Geron, MD, from the Section of Cardiology of Makati Medical Center (MakatiMed).
“Fainting per se is harmless and doesn’t require medical treatment. It becomes a cause for concern when it happens with no trigger, or when you faint often.”
Fainting happens either seated or standing, explained Zarza-Geron, “In these positions, blood pools in your legs lowering the blood going to the heart, lowering your blood pressure, thus reducing blood flow and oxygen to your brain. This makes you lose consciousness temporarily. Lightheadedness, pale skin, tunnel vision, nausea, clamminess, and blurred vision are other signs that you are about to pass out.”
The medical expert cited six possible reasons for painting.
You’re dehydrated. When you don’t drink enough water on a particularly hot day or during a rigorous workout, your blood pressure drops, and you could lose consciousness.
You’ve drunk too much alcohol. Someone who passes out from too much alcohol is experiencing what is known as alcohol poisoning.
“Fainting from alcohol is different from falling asleep after having too many drinks; with the latter, you can still wake up. Seek medical attention for someone whom you suspect has alcohol poisoning. They could be at risk of choking on their vomit or having permanent brain damage if you don’t act fast.”
Your blood sugar is low. “Hypoglycemia can make you pass out. But it is easily addressed with sips of fruit juice or by sucking on a piece of candy,” Zarza-Geron said.
You’re taking certain medications. From hypertension drugs to antidepressants, diuretics, and insulin, prescription medication can lead you to lose consciousness momentarily. Dr. Zarza-Geron advised asking your doctor when it happens, perhaps for possible dosage adjustment.
You’re having a seizure. Seizures are due to abnormal electrical activity in the brain, leading you to experience uncontrollable shaking, convulsions, and temporary unconsciousness.
“There are many reasons why you’re having a seizure. You could be having a stroke or have cancer or brain tumors. You could have an electrolyte imbalance or a brain infection like meningitis. Doctors will request for a blood test, electroencephalography (EEG) test, or an imaging test like a CT scan or MRI to determine the cause of your seizure.”
You have a heart condition. Bradycardia (slow heart rate), tachycardia (fast heart rate), and arrhythmia (irregular heartbeat) can cause you to faint, as can an enlarged heart, a weak heart, or a disorder of your heart’s aortic valve.
“If you suspect your heart has something to do with your fainting, especially if it runs in the family, see your cardiologist immediately.”
In ending, Zarza-Geron said fainting can happen to anyone at any time.
“If you feel you are about to faint, sit or lie down and elevate your legs to let the blood flow to your brain. If you can’t lie down, sit and put your head between your legs. When you feel better, drink some water, eat something, and make sure to get fresh air. If you think your fainting is caused by an underlying issue or if you frequently pass out without triggers, seek medical help as soon as possible,” the doctor ended.